Oxycodone Overdose | Risk Factors, Symptoms, & Treatment
Oxycodone (brand name OxyContin) is a Schedule II controlled substance used for pain management, particularly for those suffering from severe pain due to various health conditions.
Oxycodone is available in other forms and brand names, including Percocet, which contains acetaminophen. As a central nervous system (CNS) depressant, oxycodone works by binding to opioid receptors in the brain, creating relief from chronic pain and various side effects.
Unfortunately, due to the sedative effects which occur when oxycodone is taken, some abuse this pain relief medication. If a person participates in this form of prescription opioid drug use, they can experience life-threatening opioid overdose.
Oxycodone Overdose Risk Factors
Opioid abuse is a public health concern according to the Centers for Disease Control and Prevention (CDC). In fact, the National Institute on Drug Abuse (NIDA) reveals that 80,411 drug overdose deaths were caused by prescription or illicit opioids in 2021.
Risk factors for oxycodone overdose vary from person to person but can include abusing the drug or mixing it with other substances.
Opioid Drug Abuse
When opioid abuse takes place, a person may have an increased risk of overdose. Those seeking to achieve a high from the drug may turn to snorting, smoking, or injecting the drug.
Taking oxycodone in higher doses than precribed, as well as mixing it with other drugs, also increases the risk of overdose.
If a person suffers from a condition such as chronic obstructive pulmonary disease (COPD) or other conditions which result in difficulty breathing, respiratory distress can occur when high doses of oxycodone are taken.
Combining medications can easily lead to a drug overdose, especially if CNS depressants are taken. The following medications should not be taken with oxycodone:
- over-the-counter painkillers
- other opioid medications such as hydrocodone
- other prescription drugs
- synthetic opioids such as fentanyl
- medications for mental health such as certain antidepressants
Symptoms Of An Oxycodone Overdose
If a person takes oxycodone in large quantities, they may experience an oxycodone overdose. Symptoms of an opioid overdose can also include increased side effects of oxycodone, such as severe sedation, drowsiness, and constipation.
Specific oxycodone overdose overdose symptoms can include:
- cold or clammy skin
- possible seizures
- fluctuations in blood pressure
- fluctuations in heart rate
- respiratory depression
- loss of consciousness
Oxycodone Overdose Treatment
If a person is suffering from an opioid overdose, contact 911 and seek urgent medical attention. Thankfully, there are forms of treatment for an overdose, including a medication known as naloxone (Narcan). This drug helps reverse the effects of an opioid overdose.
Once at the emergency department, healthcare workers will provide immediate assistance.
Opioid Addiction Treatment
If a person suffers from an opioid use disorder, they may require treatment at a rehab facility. You can choose from inpatient services which will allow you to have 24/7 access to healthcare professionals and medications such as buprenorphine and methadone for opioid treatment.
To learn about our inpatient/residential substance abuse treatment center, please contact Bedrock Recovery Center today.
- Drug Enforcement Administration - Oxycodone Fact Sheet https://www.dea.gov/sites/default/files/2020-06/Oxycodone-2020_0.pdf
- Food and Drug Administration - Oxycontin https://www.accessdata.fda.gov/drugsatfda_docs/label/2015/022272s027lbl.pdf
- National Institute on Drug Abuse - Drug Overdose Death Rates https://nida.nih.gov/research-topics/trends-statistics/overdose-death-rates
- National Institute on Drug Abuse - What Are Prescription Opioids? https://nida.nih.gov/publications/drugfacts/prescription-opioids
- National Library of Medicine: MedlinePlus - Hydrocodone-Oxycodone Overdose https://medlineplus.gov/ency/article/007285.htm
- National Library of Medicine: MedlinePlus - Oxycodone https://medlineplus.gov/druginfo/meds/a682132.html
- National Library of Medicine: StatPearls - Opioid Overdose https://www.ncbi.nlm.nih.gov/books/NBK470415/